Ask a doctor

Can Prednisone Affect Sculptra?

I had to have a short 5 day low dose course of Prednisone to deal with poison ivy. I had sculptra almost three months ago and had already seen filling occuring. Now just two days after the Prednisone, my face literally looks deflated. Is that possible? It was working so well.

Doctor Answers (8)

Prednisone stopped the reaction to Sculptra

+2

Sculptra works by causing a immune reaction to the product.  This is the last thing you want a filler to do.In certain studies up to 50% of individuals injected developed lumps. So Prednisone stopped the Allergic reaction and also the affect of the agent.

 


Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Interaction of Sculptra and Prednisone

+2

Sculptra is not a filler but a stimulator of your own collagen which then acts to create volume in a gradual, progressive, and predictable manner. Little to no result is usually seen after the first treatment. The final result takes many months to appear.  A relative short five day course of low dose prednisone several months after your Sculptra treatment should have no effect on the outcome of your Sculptra treatment. I typically recommend a series of at least three Sculptra treatments four to six weeks apart to get the best results. Patients having one to two Sculptra treatment sessions rated their correction as good to excellent 48% of the time. After three treatment sessions this percentage rose to 50%. After four treatment sessions this percentage rose to 67%. After five treatment sessions this percentage rose to 75%. 

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Prednisone and Sculptra

+2

By 3 months post your Sculptra treatment, you have had most of your collagen deposition completed from your treatment.  I would be more concerned if you had the prednisone within the first 4 weeks.   Also 5 days is a relatively short time, whereas a longer course might have more effect on collagen deposition.

Madeline Krauss, MD
Boston Dermatologic Surgeon
4.0 out of 5 stars 1 review

You might also like...

There should be not long term effect of a short course of corticosteroid.

+2

A five day treatment will not be likely to make a difference.

However, if you were really upset by the poison ivy and lost weight, that can effect your look.

Also, at three months you may be ready for your second session of Sculptra if that was planned.

Dr. Mayl

Fort Lauderdale

Nathan Mayl, MD
Fort Lauderdale Plastic Surgeon
4.5 out of 5 stars 7 reviews

Sculptra and Prednisone

+2

Low dose Prednisone would not have had a lasting effect on Sculptra.

Fluid retention is a well know side effect of Prednisone. What may have happened is that fluid might have settled into the area where the Sculptra was injected. As thge fluid resorbed, the appearance may have looked as your cheeks were deflating. I assure you, they were not. Behind the scenes the Sculptra crystals are busy forcing your  fibroblasts to make collagen.

 

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
4.5 out of 5 stars 10 reviews

Sculptra and prednisone

+1

Sculptra helps your body produce collagen.  That is similar to the process of inflammation and for the several days you took the Prednisone, there may be less inflammation.  There may be less production of collagen by the fibroblast cells that make the collagen during this time, but the prednisone doesn't kill those cells, just inhibit them. Sculptra is a long term process and a week of reduction of its collagen stimulation, if that occurs from prednisone, should not prevent its ongoing effect.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Use of prednisone and Sculptra injection

+1

While a prolonged course of prednisone immediately after Sculptra injection may potentially hamper optimal stimulation of collagen by Sculptra, it is unlikely that a low-dosed short course of prednisone 3 months after last Sculptra injection would have any significant impact. 

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

No problem with short course steroid

+1

The short course of steroids that you have taken, well after the sculptra has done most of it's work, should not be any problem. This probably all represented changes in fluid retention during steroid use and loss of that after. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.